Missouri, 2020

Flash Flooding and Flooding in Missouri, July 30 to 31, 2020

July 30 to 31, 2020 · NWS SGF · 19 events in 8 counties and zones

A cold front moved into the region on the 26th and meandered across the region through the 31st before an unseasonably strong upper level low pressure system moved east of the region. A very moist airmass and slow movement of the upper level system led to periods of very heavy rainfall each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moved into the region on the 26th and meandered across the region through the 31st before an unseasonably strong upper level low pressure system moved east of the region. A very moist airmass and slow movement of the upper level system led to periods of very heavy rainfall each day. The most notable heavy rain event occurred across St. Clair County between Osceola and Lowry City. Over 7 inches of rain fell in a period of a few hours during the early morning of the 31st and led to flash flooding which washed out several roads and bridges and shut down the south bound lane of Highway 13. One public observer from Osceola measured over 11 inches of rain from 3 AM to 9 AM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 30, 5:09 AM CST, 51 minutes earlier.

Area forecast discussion, Jul 30, 5:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 AM CDT Thu Jul 30 2020

.SYNOPSIS...
Issued at 229 AM CDT Thu Jul 30 2020

Very tropical like air mass in place over the area with
precipitable water values from 1.8 to 2.4 in. Low level jet has
kicked in and aided in additional convection developing over the
area which was spreading east across the CWA currently. The
heaviest band was occurring along and just south of the CWA over
northeast OK and northwest AR. Additional heavy rain was pushing
into the eastern Ozarks after moving through the SGF area during
the past hour. More convection was located across central KS.

Upper flow has an upper ridge located over the Rockies and
stronger jet energy over the Great lakes region south of an upper
low. In between, was shortwave energy stretching from the western
OH valley into the northern high plains east of the ridge axis.
There is also a frontal boundary over the area which was an
additional source for forcing and the convection.

The main focus will be with the heavy rain potential and flooding,
any severe weather chances as the front slowly pushes through the
area along with the upper shortwave energy during the next couple
of days. Further out the focus will be more on temperatures as a
cooler and drier air mass moves in.

&&

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Thu Jul 30 2020

First wave of convection was pushing east and across the eastern
CWA early this morning with trailing convection like to continue
riding the far southern CWA boundary through the overnight hours.
Flash flood watch may be a bid overdone for tonight, but
additional convection is expected to develop later in the day as
the instability increases. While the highest PW values will shift
east into the OH valley during the day, we'll still be fairly high
with 1.75 to 2.0 in. Shortwave energy will continue to push across
the area along with the front gradually shifting southeast into
the area. Will likely extend the current watch through this
evening as convection will likely be ongoing with heavy rain
potential through the evening.

.LONG TERM...(Friday through Wednesday)
Issued at 229 AM CDT Thu Jul 30 2020

Upper level trough axis will begin to shift east across the area
on Friday and will continue with scattered convection through the
day, but the eastern Ozarks will have the higher chances of
convection. The rain chances will likely end during the evening
and we should see a cooler and drier air mass move into the area.
Highs on Friday with the cloud cover, scattered convection and
cooler air moving in will likely be in the upper 70s to low 80s.
These cooler readings will continue into Saturday without the rain
chances. Dew points should be cooler as well in the low to moid
60s.

Another front and upper level shortwave will move through on
Sunday and bring with is some additional rain chances, but the
first half of the upcoming work week will generally be dry with
temperatures in the 70s to low 80s for highs and lows in the 50s
to mid 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 606 AM CDT Thu Jul 30 2020

While we can't rule out some scattered showers this morning and
early afternoon, it appears the best chance for convection will
develop by the mid to late afternoon and through the evening. In
the TAFS, this is how we're handling it. May see some IFR ceilings
at the onset of the TAFS this morning, but that should dissipate
with VFR conditions for much of the day. Convection will cause
some MVFR conditions and possibly brief IFR conditions within the
heavier rain. Winds will veer to the southwest today and
eventually west to northwest this evening/tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ070-071-081>083-
     088-090>098-101>106.

KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 30, 2:18 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
318 AM CDT Thu Jul 30 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
318 AM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

  Showers and storms will continue to track east across the area
  early this morning. Heavy rain is likely and may lead to some
  localized flooding.

  Additional showers and storms will likely develop later today
  as the instability increases. A few of the storms over southern
  Missouri may produce some stronger winds with gusts of 50 to 60
  mph possible.

  Heavy rain will be likely with any showers and storms later
  today as a high moisture content remains in the atmosphere. Any
  repeat storms over the same area could lead to some flooding and
  a flash flood watch is in effect along and south of interstate
  44 through 1 AM.

  Some locations in far southern Missouri may see some heat index
  values this afternoon reach the upper 90s to around 103.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Periods of showers and thunderstorms will persist into Friday
  night or Saturday as a storm system and frontal boundary slowly
  move southeast across the outlook area. Excessive rain and
  flooding will become increasingly possible in areas that receive
  multiple rounds of heavy rain. A few storms may also produce
  wind gusts up to 50 mph on Friday.

  A few thunderstorms will then be possible on Sunday with
  generally dry and cooler weather the first half of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Pleasant Hill radar (KEAX), 114 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 8 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Morgan

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Morgan County, 3.21 mi WSW of Stover to 0.54 mi W of Versailles
Reported by
COOP Observer
Coordinates
38.440, -93.038

Numerous locations across Morgan County received more than 2 inches of rain over a 24 hour period. The heaviest rains fell in the Stover and Versailles areas with between 2.00 and 4.51 inches of rainfall measured by Co-op observers, Mesonet stations and the public.

Heavy Rain, Hickory

When
July 30, 6:00 AM CST to July 31, 5:09 PM CST
Where
Hickory County, 0.69 mi S of Cross Timbers
Reported by
Broadcast Media
Coordinates
38.020, -93.230

Heavy rainfall was reported from several locations across Hickory County. Near Galmey, an amateur radio operator reported 4.40 inches of rain falling between 6 am and noon. The Co-op observer at Pomme De Terre reported 2.20 inches of rainfall and a weather watcher measured a 24 hour rainfall total of 5.52 inches near Cross Timers.

Heavy Rain, Benton

When
July 30, 7:03 AM CST to July 31, 7:03 AM CST
Where
Benton County, 0.69 mi S of Lincoln
Reported by
Public
Coordinates
38.390, -93.330

The public reported measuring 4.40 inches of rain over 24 hours.

Flood, Benton

When
July 30, 8:00 AM CST to 4:00 PM CST
Where
Benton County, 2.42 mi N of Zora to 2.38 mi N of Zora
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.315, -93.096

A foot of fast flowing water was reported over Highway WW at Big Buffalo Creek.

Heavy Rain, St. Clair

When
July 30, 8:00 AM CST to July 31, 9:15 AM CST
Where
St. Clair County, 1.49 mi NNW of Oyer
Reported by
CoCoRaHS
Coordinates
37.990, -93.860

The CoCoRAHS station MO-SR-8 El Dorado Springs Reported 2.18 inches of rainfall.

Heavy Rain, Cedar

When
July 30, 11:30 AM CST to July 31, 11:30 AM CST
Where
Cedar County, 2.74 mi E of Masters
Reported by
Mesonet
Coordinates
37.600, -93.620

The Mesonet station EW6435 near Fair PLay reported 3.38 inches of rainfall.

Flash Flood, Morgan

When
July 30, 6:30 PM CST to July 31, 12:07 AM CST
Where
Morgan County, 1.08 mi W of Versailles to 0.1 mi ENE of Versailles Otten Arp
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.430, -92.850

Several city streets were reported as flooded and impassable along Highway 52 at Newton and DeKalb Streets.

Heavy Rain, Shannon

When
July 30, 7:00 PM CST to July 31, 7:35 PM CST
Where
Shannon County, 2.07 mi N of Banker Cave
Reported by
Mesonet
Coordinates
37.180, -91.120

The Mesonet station CRRM7 recorded a 24 hour rainfall of 6.10 inches.

Heavy Rain, St. Clair

When
July 31, 12:00 AM CST to 4:42 AM CST
Where
St. Clair County, 0.88 mi SE of Lowry City
Reported by
Emergency Manager
Coordinates
38.140, -93.720

The Emergency Manager reported measuring 6.01 inches of rain over a 4 hour and 45 minute period. The=is resulted in flooding near the city.

Flash Flood, St. Clair

When
July 31, 4:50 AM CST to 2:15 PM CST
Where
St. Clair County, 0.54 mi E of Lowry City to 0.25 mi ENE of Lowry City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.150, -93.720

State Highways A and C were closed along Highway 13 due to high water.

Flash Flood, St. Clair

When
July 31, 7:00 AM CST to 2:15 PM CST
Where
St. Clair County, 2.28 mi ENE of Chalk Level to 2.82 mi ENE of Chalk Level
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.110, -93.780

Several Roads and low water crossing were flooded and impassable between Lowery City and Osceola due to heavy rain and flood waters. These included Highway D and 175th Road South of Highway B.

Flash Flood, St. Clair

When
July 31, 7:15 AM CST to 2:15 PM CST
Where
St. Clair County, 1.45 mi ESE of Lowry City to 1.34 mi E of Lowry City
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
38.146, -93.704

A low water bridge was washed out on Road 401 just south of Highway C.

Flash Flood, St. Clair

When
July 31, 7:50 AM CST to 2:15 PM CST
Where
St. Clair County, 2.65 mi W of Osceola to 3.06 mi W of Osceola
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.047, -93.749

County Road 175 at Highway B was closed due to high water on Turkey Creek at the low water crossing.

Flash Flood, St. Clair

When
July 31, 8:30 AM CST to 2:15 PM CST
Where
St. Clair County, Ohio to 0.35 mi WSW of Ohio
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
38.170, -93.850

A culvert was washed out on Route F between Highways A and 52.

Flash Flood, Hickory

When
July 31, 11:38 AM CST to 3:03 PM CST
Where
Hickory County, 0.88 mi SE of Preston to 0.61 mi SE of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.920, -93.220

Route D northbound was closed due to high water.

Flash Flood, Hickory

When
July 31, 11:40 AM CST to 3:03 PM CST
Where
Hickory County, 3.21 mi NNE of Hermitage to 2.78 mi NNE of Hermitage
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.970, -93.300

Route U was closed due to flooding at Mill Creek.

Flash Flood, Hickory

When
July 31, 12:35 PM CST to 3:03 PM CST
Where
Hickory County, 0.88 mi SW of Jordan to 0.99 mi SSE of Jordan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.020, -93.160

Route P was closed due to flooding at Starks Creek.

Heavy Rain, Wright

When
July 31, 1:00 PM CST to 1:30 PM CST
Where
Wright County, 0.88 mi NW of Fuson
Reported by
Public
Coordinates
37.340, -92.510

The public reported measuring 2.00 inches of rain in a 30 minute span.

Flood, Dallas

When
July 31, 1:10 PM CST to 9:00 PM CST
Where
Dallas County, 0.88 mi SW of Buffalo to 0.56 mi SSW of Buffalo
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
37.640, -93.110

Minor street flooding was reported in town as 1.64 inches of rain fall over a nearly 4 hour period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913034, 913037, 913030, 912844, 913036, 913031, 912834, 913033, 913035, 912835, 912836, 912838, 912839, 912840, 912841, 912842, 912843, 913032, 912846.